Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 41, NWS Cheyenne, WY

September 20, 2020

NWS Cheyenne, WY issued this red flag warning at Sep 20, 2020, 7:47 PM MDT. It took effect at Sep 21, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2020, 7:47 PM MDT (01:47 UTC)
In effect from
Sep 21, 2020, 12:00 PM MDT
Expired
Sep 21, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

206 
WWUS85 KCYS 210147
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
747 PM MDT Sun Sep 20 2020

...CRITICAL FIRE CONDITIONS MONDAY FOR PORTIONS OF WYOMING DUE TO 
GUSTY WINDS AND LOW HUMIDITY...

WYZ303-211400-
/O.UPG.KCYS.FW.A.0030.200921T1800Z-200922T0100Z/
/O.NEW.KCYS.FW.W.0041.200921T1700Z-200922T0100Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
747 PM MDT Sun Sep 20 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT MONDAY FOR 
GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 303...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zone 303.

* WIND...West winds 15 to 20 mph sustained with gusts to 30 mph.

* HUMIDITY...10 to 15 percent.

* HAINES...5

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ301-302-308-211400-
/O.CON.KCYS.FW.A.0030.200921T1800Z-200922T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Laramie Valley/Shirley Basin-
747 PM MDT Sun Sep 20 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITY FOR
FIRE WEATHER ZONES 301, 302, 303, AND 308...

* AFFECTED AREA...Fire weather zone 301 through 303 and FWZ 308.

* WIND...West winds 15 to 20 mph sustained with gusts to 30 mph.

* HUMIDITY...10 to 15 percent.

* HAINES...5

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

TT/AW
3 follow-up statements
555 
WWUS85 KCYS 210848
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
248 AM MDT Mon Sep 21 2020

...CRITICAL FIRE CONDITIONS MONDAY FOR PORTIONS OF WYOMING DUE TO
GUSTY WINDS AND LOW HUMIDITY...

WYZ301-211000-
/O.CAN.KCYS.FW.A.0030.200921T1800Z-200922T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
248 AM MDT Mon Sep 21 2020

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 301...

The National Weather Service in Cheyenne has cancelled the Fire
Weather Watch. 

Strongest winds look to remain along and west of the Laramie Range
Monday afternoon. Portions of western Converse County could see
brief periods with gusts to 25 MPH this afternoon with relative
humidity around 15 percent, however Red Flag conditions are not
expected to be met for 3 consecutive hours this afternoon. 
Therefore, the Fire Weather Watch for fire weather zone 301 has
been cancelled.

$$

WYZ302-308-220000-
/O.UPG.KCYS.FW.A.0030.200921T1800Z-200922T0100Z/
/O.EXB.KCYS.FW.W.0041.200921T1800Z-200922T0100Z/
North Laramie Range/Medicine Bow NF-Laramie Valley/Shirley Basin-
248 AM MDT Mon Sep 21 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONE 302 AND 308...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. This replaces the Fire Weather Watch.

* WIND...West 15 to 20 MPH with gusts to 30 MPH.

* HUMIDITY...12 to 15 percent.

* HAINES...4 to 5

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ303-220000-
/O.EXT.KCYS.FW.W.0041.200921T1800Z-200922T0100Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
248 AM MDT Mon Sep 21 2020

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 303...

* WIND...West 15 to 20 MPH with gusts to 30 MPH.

* HUMIDITY...12 to 15 percent.

* HAINES...4 to 5

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MB
188 
WWUS85 KCYS 212002
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
202 PM MDT Mon Sep 21 2020

...CRITICAL FIRE CONDITIONS MONDAY FOR PORTIONS OF WYOMING DUE TO
GUSTY WINDS AND LOW HUMIDITY...

WYZ309-310-220100-
/O.EXA.KCYS.FW.W.0041.000000T0000Z-200922T0100Z/
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
202 PM MDT Mon Sep 21 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 302 AND
308...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 7 PM MDT this evening. 

* WIND...West 15 to 20 MPH with gusts to 30 MPH.

* HUMIDITY...12 to 15 percent.

* HAINES...4 to 5

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ302-303-308-220100-
/O.CON.KCYS.FW.W.0041.000000T0000Z-200922T0100Z/
North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Laramie Valley/Shirley Basin-
202 PM MDT Mon Sep 21 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 303...

* WIND...West 15 to 20 MPH with gusts to 30 MPH.

* HUMIDITY...12 to 15 percent.

* HAINES...4 to 5

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WM
147 
WWUS85 KCYS 220036
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
636 PM MDT Mon Sep 21 2020

...EXPIRE RED FLAG WARNING FOR FIRE WEAHTER ZONES 302, 303, 308,
309, AND 310...

WYZ302-303-308>310-220145-
/O.EXP.KCYS.FW.W.0041.000000T0000Z-200922T0100Z/
North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
636 PM MDT Mon Sep 21 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
INCREASE HUMIDITY VALUES AND DECREASED WIND GUSTS FOR FIRE 
WEATHER ZONES 302, 303, 308, 309, AND 310...

$$

TT/AW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 20, 5:50 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 20, 5:50 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 PM MDT Sun Sep 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 230 PM MDT Sun Sep 20 2020

Fire weather concerns return this upcoming week as temperatures
warm and drier humidity returns.

Currently...Cold front that moved through the area last night is
currently across northern Colorado. Winds remain elevated behind
the front with gusts to the mid and upper 30s across much of the
area. Panhandle seeing near critical to locally critical fire
weather conditions this afternoon. Held off on any fire headlines
this afternoon as critical conditions are fairly localized.

Same can not be said for Monday as front shifts east and we see
warmer temperatures. GFS 700mb winds remain fairly high across
northern Carbon and Albany Counties...the north Laramie range and
western Converse County. Decided to go with a Fire Weather Watch
for Monday. More zones may need to be added to any future fire
headlines.

Tuesday looks to be a little less on winds...but winds are
expected to return Tuesday night into Wednesday for additional
fire headlines at that time.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 AM MDT Sun Sep 20 2020

Summary: Above normal temperatures and mostly dry conditions
anticipated through mid-week and into next weekend. Temperatures
will be 5-10 degrees above normal with only isolated to scattered
rain chances over the higher terrain and adjacent High Plains
Tues- Wed. Elevated to near critical fire weather conditions will
also be in place. Will need to monitor Thurs.- Sat. for Red Flag
Warning possibilities as drought conditions persist.

Details: Zonal to SW H5 flow will be in place across WY/NE come
Tuesday with a H5 ridge in the Southern Plains and a developing
trough across the Pacific NW. PWATs will be in the order of 0.3-0.5"
with just enough moisture for isolated showers mainly across the
higher mountain terrain. Wetting rain chances will remain low,
however. A weak boundary will slide through Wednesday and assist in
slightly cooler temperatures but still remaining above normal.
Warming trend picks back up late week with Thurs.-Sat. appearing
more of a critical fire weather set-up, especially on Friday.
Another Pacific NW trough will take form and tighten height
gradients aloft for greater H7-H5 wind speeds in the SW flow late
week. With dry air in place and likely adequate mixing, surface
winds will likely be above 25 mph many locations, especially in WY.

Confidence remains low for Saturday and beyond with model guidance
waffling on trough orientation and progression. ECMWF is more
consistent run-to-run and indicates a frontal passage mid-day
Saturday - leading to cooler conditions and only limited
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 534 PM MDT Sun Sep 20 2020

KLAR and KCYS will trend between MVFR and VFR conditions due to
the Mullen wildfire smoke. Otherwise, all other TAF sites across
the Nebraska Panhandle and Wyoming are in VFR conditions. Rain
showers moving towards the east in the Nebraska Panhandle will
impact KSNY with lightning and VCTS but visibility will not be
impacted; additionally, wind gusts up to 18kts is expected from
those rain showers. Light winds for the remaining TAF sites. Heavy
smoke in Laramie and Cheyenne will continue to impact the TAF
sites this period. A stationary front will push the Mullen Fire
smoke northward around 06Z thus if flying into KCYS and KLAR from
the northwest, expect visibility between those areas in Albany,
Platte, and Laramie county to be reduced tremendously into MVFR
conditions. It is possible for a small amount of haze to reach
Banner county NE and slightly impact KBFF if these conditions
worsen. Please follow the next TAF issuance for updates.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Sun Sep 20 2020

Near critical fire weather conditions this afternoon across
southeast Wyoming and Nebraska Panhandle as winds remain elevated
and afternoon humidity is down to the mid and upper teens.
Expecting to see humidity rebounding this afternoon after 1600 as
we pass peak heating. Warmer and drier Monday with gusty winds
continuing. Afternoon humidity down near 10 percent across
301...302...303 and northern 308. Fire Weather Watch in effect for
these zones Monday. Continued warmer and drier as the week
progresses...so expect additional fire headlines as we move
through the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Monday afternoon through Monday evening
     for WYZ301>303-308.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...JSA
AVIATION...AW
FIRE WEATHER...GCC
Hazardous weather outlook, Sep 20, 3:27 AM MDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 AM MDT Sun Sep 20 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-210930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
327 AM MDT Sun Sep 20 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Haze and smoke may lower surface visibility and reduce air
quality, especially near Laramie and Cheyenne which are downwind
of the Mullen Fire in the Snowy Range.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Critical fire weather conditions possible Monday afternoon as well
as later in the week.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.